Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 224, NWS Midland/Odessa, TX

June 9, 2024Andrews County, Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2024, 7:21 PM CDT for Andrews County, Ector County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2024, 7:21 PM CDT (00:21 UTC)
Expired
Jun 9, 2024, 7:45 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Andrews County, TX, Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 41 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 359 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:32 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 9, 4:32 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
432 PM CDT Sun Jun 9 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 217 PM CDT Sun Jun 9 2024

WV imagery shows the Baja trough now over Arizona, advecting a mess
of clouds across the border, which will play hob w/afternoon
temperatures.  To the north, an approaching cold front is backing
winds in the Permian Basin, and this isn't helping w/temperatures
either.  Latest observations/hi-res data suggests highs may be a
little cooler in the north than yesterday due to the front, but a
little warmer in the south, unless clouds increase further there.

CAMs are in good agreement in backing winds over the Permian Basin
this afternoon, sharpening up a boundary along and just north of the
Pecos, and unzipping a line of convection along this feature by 20Z
or so.  Environmental shear looks tepid, as would be expected under
ridging, so not much organized activity is anticipated.  However,
dry subcloud layers and steep mid-level lapse rates will maintain a
hail/wind threat over the northeast.

Tonight, models still develop convection north of the CWA, adding a
push to the cold front overnight as the Baja trough rides through
the ridge.  This will advect abundant moisture into the area, w/the
60F isodrosotherm banked up against the higher terrain and even
beyond by 12Z Monday.  Forecast soundings for KMAF increase pwats to
1.72" this evening, considerably higher than the climatological max
of 1.57" and median of 0.97".  Better rain chances will shift from
Southeast New Mexico to the Western Low Rolling Plains overnight as
the trough moves east, but with any luck, the drought stricken areas
over the higher terrain out west will get a little relief. What
little fuels are out there remain dry, so lightning starts remain a
concern.  With the cooler air moving in behind the boundary, lows
tonight should bottom out only ~ 5 F above normal.

Monday, the upper ridge shifts west, and the Baja trough is still
forecast to straddle New Mexico/Texas by 00Z Tuesday.  Stratus
should be backed up against the higher terrain during the morning,
and slow to clear out during the day.  For those who like colder
weather, this will be your day, as near- to below-normal highs are
anticipated.  Despite this, rain chances will continue as surface
winds veer to easterly, promoting upslope flow under the still-
present Baja trough.  CAMs bring in 40-50 kt deep layer shear during
the afternoon, and mid-level lapse rates remain steep, especially
over the higher terrain.  Thus, the severe threat will continue.

This activity will taper off to the northeast Monday night as the
upper trough begins exiting to the east.  Clearing skies will
promote radiational cooling, resulting in overnight minimums as cool
or a degree below tonight's.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 217 PM CDT Sun Jun 9 2024

After a somewhat active day of weather today and tomorrow, the
pattern generally quiets down for the remainder of the week as upper
ridging is set to return. Before that, one last day of some rain
chances is anticipated for Tuesday as an upper trough slides from
the Texas Panhandle through the Red River Valley. A few afternoon
storms are expected primarily in the northern/eastern Permian Basin
along existing outflow boundaries from Monday's storms as well as
the typical spot over the Davis Mountains. While Monday featured a
welcome but brief break from the heat, temperatures are allowed to
quickly return into the 90s for most with triple digits confined to
the river valleys.

Upper ridging returns Wednesday and should stick around through the
weekend. This warms most of the area well into the upper 90s and
triple digits by Thursday, continuing through early next week. While
a few storms are possible across the Davis Mountains once again on
Wednesday afternoon, subsidence supplied by the building ridge
largely limits storm chances beyond Wednesday.

-Munyan

&&

.AVIATION...
(00Z TAFS)
Issued at 428 PM CDT Sun Jun 9 2024

Convection will be possible through this evening as a cold front
moves through, mainly KMAF/KCNM/KHOB/KINK w/MVFR visbys possible
w/any thunderstorm. Stratus is anticipated behind the front
overnight into Monday morning, but cigs should stay VFR everywhere
but KMAF/KHOB, which could see a couple of hours of MVFR Monday
morning. Winds veer to east and skies scatter out Monday
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  88  67  94 /  60  40  30  20
Carlsbad                 67  90  67 100 /  40  40  20  10
Dryden                   72  93  71  99 /  20  20  20  10
Fort Stockton            70  93  70 100 /  30  30  20  20
Guadalupe Pass           64  86  65  93 /  30  40  20  10
Hobbs                    64  86  63  94 /  60  30  30  10
Marfa                    59  90  58  96 /  10  50  20  30
Midland Intl Airport     69  88  68  94 /  50  30  20  10
Odessa                   70  89  68  95 /  50  30  20  10
Wink                     71  93  71 101 /  40  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for Central Brewster
     County-Chisos Basin-Davis Mountains-Davis Mountains
     Foothills-Lower Brewster County.

NM...None.
&&

SHORT TERM...44
LONG TERM....16
AVIATION...44
Hazardous weather outlook, Jun 9, 1:59 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Sun Jun 9 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-101900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Sun Jun 9 2024 /1259 PM MDT Sun Jun 9 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous heat is expected this afternoon. A Heat Advisory is in
effect this afternoon through evening for the Davis Mountains, Davis
Mountain Foothills, and all of Brewster County.

A few strong to marginally severe storms will be capable of
producing gusty winds and hail this afternoon and this evening.
Lightning fire starts are also a concern, especially for the western
high terrain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low risk for severe thunderstorms across the area Monday
afternoon- all thunderstorm hazards are possible. Lightning fire
starts are also a concern, primarily for the Davis Mountains.

Hazardous heat is possible Wednesday through Sunday next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:29 PM CDTSevere Thunderstorm WarningMAFReagan31 min
Jun 9, 7:55 PM CDTSevere Thunderstorm WarningMAFReagan16 min
Jun 9, 9:01 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Jun 9, 9:50 PM CDTSevere Thunderstorm WarningMAFCrane, Upton40 min
Jun 9, 10:14 PM CDTSevere Thunderstorm WarningMAFCrane, Upton46 min
Jun 10, 3:44 PM CDTSpecial Weather StatementMAF46 min
Jun 10, 4:58 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFLoving, Reeves62 min
Jun 10, 5:02 PM CDTSpecial Weather StatementMAF43 min
Jun 10, 5:19 PM CDTSevere Thunderstorm WarningMAFBrewster22 min
Jun 10, 5:50 PM CDTSpecial Weather StatementMAFGaines40 min
Jun 10, 5:55 PM CDTSevere Thunderstorm WarningMAFGaines65 min
Jun 10, 5:57 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves63 min
Jun 10, 6:31 PM CDTSpecial Weather StatementMAFAndrews44 min
Jun 10, 6:43 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews62 min
Jun 10, 6:56 PM CDTSpecial Weather StatementMAFGaines49 min
Jun 10, 6:57 PM CDTSpecial Weather StatementMAFWard48 min
Jun 10, 3:31 PM CDTSpecial Weather StatementMAFEddy44 min
Jun 10, 4:00 PM CDTSevere Thunderstorm WarningMAFEddy60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.